I write for Weekend Notes and I take photographs, usually sunsets and sunrises. Occasionally I include my photos in my articles. I like to promote Geelong, and activities around Geelong.
Walk From the You Yangs to Barwon Heads
On Friday 6th May and Saturday 7th May 2016, the Mountain to Mouth event takes place in Geelong. This event is an 80 kilometre walk from the You Yangs Mountain Range (the Mountain) to Geelong City - where the Geelong After Dark event is taking place.
This two day event continues the next day with the walkers following the Bellarine Rail Trail to the river mouth (the Mouth) at Barwon Heads, arriving at Barwon Heads at sunset. The 80 kilometre walk takes place over 2 days, so the first day doesn't cover the 80 kilometres.
The second day begins at dawn, following the Barwon River through rolling hills and Bellarine farmland, along the ocean beach to the river mouth, arriving at Barwon Heads river mouth at sunset.
Along the way, the route displays artworks commissioned for Mountain to Mouth. The Mountain to Mouth is a walk and a chance for people to come together to share the experiences of extreme arts that celebrate the land.
In the tradition of Wadawurrung, Mountain to Mouth creates a contemporary songline across the Geelong and Queenscliffe regions.
Imagine the fun and exercise and adventure as you walk from the You Yangs mountain range, across Geelong's industrial heartland at nightfall, to arrive in the city centre in time to join in the Geelong After Dark Event.
People who choose to take on the Mountain to Mouth can walk the full distance or they can choose their own distance and walk just some sections of the 80 kilometre course.
There will be artworks on display along the walk, which have been commissioned especially for the Mountain to Mouth event, including the lead artwork - Canoe, by Papua New Guinea artist Leonard Tebegetu, and other works of art by Australian artist Mahony Maia Kiely.
The theme of the Mountain to Mouth event is "Air" so artists from the Geelong Region will be involved in the creation of 12 "walking circles", with the "Air theme" located along the journey. Some of the featured artists include sculptor Glenn Romanis, and interdisciplinary artist Mirjana Margetic.
During the journey, three major walk ceremonies will take place. The three ceremonies are entitled - "Gathering of the Elders", "Gathering of the City: Geelong Connected Communities" and "Gathering of the Elements". The three ceremonies will celebrate the land the people of the Geelong Region.
Some more information about the walk:
There are 12 Walking Circles that mark resting points for the Mountain to Mouth processional image - the Canoe - and for the walkers who are travelling the Mountain to Mouth 80 kilometre walking trail.
At each Walking Circle there will be an ephemeral artwork featured, commissioned from a Geelong regional artist. In 2016, the artworks respond to the place where they are installed, and they all follow the theme of "Mountain to Mouth 2016 theme - Air".
In 2007 it was hoped that the Mountain to Mouth event would create a contemporary songline in consultation with the traditional owners and advisors. Mountain to Mouth acknowledges, with gratitude, the ongoing goodwill and contribution of the elders and ancestors. Mountain to Mouth is especially grateful for the guidance of Uncle Bryon Powell and Uncle David Tournier.
All walkers are encouraged to pay their respects as they follow in the footsteps of those who first walked this land. Songlines have been used by indigenous cultures across Australia for thousands of years. Songlines are used to navigate the country. The paths of songlines are recorded in traditional songs, stories, dance and paintings.
A songline can span the lands of several different language groups and nations. The melodic contour of the song describes the nature of the land which the song passes over. Listening to the song of the land is said to be the same as walking the songline and observing the land.
Walkers can purchase a Stage Visa for $10.00. A Stage Visa allows you to walk one stage of the journey.
A Standard Pass costs $30.00 and allows you to walk any or all stages on one of the two days. You will receive a passport that can be stamped at each station.
A Pilgrim's Pass costs $50.00 and allows you to walk any or all stages on both of the two days. You will receive a passport that can be stamped at each station.
50 percent of the sales of the tickets will be used to fund a planting program of indigenous plants along the 80 kilometre walk. The planting process is in partnership with the Karingal Foundation.
When you register for the Mountain to Mouth 2016, you are helping to raise much needed funds for inclusive environmental projects along the pathway, and to establish a Community Garden in Eastern Geelong.
Part of the beauty of the Mountain to Mouth Walk is the creation of a long term vision to revegetate the local habitat by planting indigenous species of grasses, trees and shrubs.
The Green Corridor strategy is part of this process, and is connecting local communities and revegetation organisations together to care for the eleven songline corridors across the 80 kilometre walk. Eventually there will be Mountain to Mouth walking maps and signage installed to encourage all year round walking of the songline path.
Mountain to Mouth acknowledges Wadawurrung Traditional Owners of this land and all Aboriginal and Torres Strait Islander People who are part of the Greater Geelong Community.
Order of the Day - The Gathering of the Elders at You Yangs Big Rock begins Mountain to Mouth 2016, from 12.30pm to 1.30pm. There will be a ceremony acknowledging the land and the ancestors in whose footsteps we walk. The Canoe leaves at 1.30pm.
Station 1 - You Yangs Big Rock
Address: 5 Branch Road, Little River Victoria
Walking Circle - Dance Circle and Fallen Feathers
Station Open from 12.00pm to 2.30pm
The You Yangs to Lara leg covers a distance of 11.52 kilometres. The walk is from 1.30pm to 3.50pm (2 hours and 20 minutes).
Station 2 - Lara RSL
Address: 2 Rennie St, Lara
Walking Circle: To The Four Winds
Station Open from 3.00pm to 5.00pm
Canoe arrives at 3.50pm and Canoe leaves at 4.05pm
The Lara RSL to Limeburners Lagoon covers a distance of 6.3 kilometres. The walk is from 4.05pm to 5.25pm (1 hour 15 minutes).
Station 3: Limeburners Lagoon
Address: End of Foreshore Road, Corio 3214
Walking Circle: MC3 Grass Shrine
Station Open from 4.30pm to 6.45pm
Canoe arrives at 5.25pm and Canoe leaves at 5.40pm
Limeburners Lagoon to Moorpanyal Park covers a distance of 4.8 kilometres. The walk is from 5.40pm to 6.40pm (1 hour).
Station 4: Moorpanyal Park
Address: Corner The Esplanade and Seabeach Parade, North Shore 3214
Walking Circle: Blowout
Station Open from 5.30pm to 8.00pm
Canoe arrives at 6.40pm and Canoe leaves at 6.55pm
Moorpanyal Park to Steampacket Gardens covers 6.7 kilometres. The walk is from 6.55pm to 8.20pm (1 hour 20 minutes).
When walkers arrive at Steampacket Garden, there will be a ceremony performed called the Gathering of the City: Geelong Connected Communities. Geelong Connected Communities will welcome the Canoe and the walkers to the city centre as a highlight of Geelong After Dark. The ceremony begins at 8.10pm, Friday 6th May.
Station 5: Steampacket Gardens
Address: Eastern Beach Road between Moorabool and Yarra Streets, Geelong 3220
Walking Circle: We Don't Need Wings To Fly
Station Open from 7:00pm to 9:30pm
Canoe arrives at 8.20pm, Canoe stays overnight, Canoe leaves at 6.00am Saturday morning
Saturday 7th May 2016 - Second Day / Second Walk
Station 6: Barwon River Rowing Precinct
Address: Bob Morrell Reserve, North bank of the river between Moorabool Street and La Trobe Boulevard, South Geelong 3220
Walking Circle: Lost River View
Station Open from 6.00am to 7.45am
Canoe arrives at 6.35am and Canoe leaves at 6.50am.
Steampacket Gardens to Barwon River Rowing Precinct covers a distance of 2.9 kilometres. The time of this stage is 6.00am to 6.35am (35 minutes).
Station 7: Christies Rd
Address: 107 Christies Road, Leopold 3224
Station Open from 8.00am to 10.15am
Walking Circle: Grey Tree
Canoe arrives at 9.00am and Canoe leaves at 9.15am.
The Barwon River Rowing Precinct to Christies Road Leopold covers a distance of 10.6 kilometres. The time for this walk is 6.50am to 9.00am (2 hours and 10 minutes).
Station 8: Drysdale Station
Address: Portarlington Road off Station Street Drysdale 3222
Station Open from 9:30am to 12:00pm
Walking Circle: Hearth Stories
Canoe arrives at 10.45am and Canoe leaves at 11.00am.
Christies Rd to Drysdale Station covers a distance of 7.6 kilometres. The time for this stage of the walk is 9.15am to 10.45am (1 hour 30 minutes)
Station 9: Swan Bay - Marine and Freshwater Discovery
Address: 2A Bellarine Highway, Queenscliff 3225
Walking Circle: Banjo Ray
Station Open from 12:30pm to 3:00pm
Drysdale Station to Swan Bay covers a distance of 13.9 kilometres. Time of the walk is 11.00am to 1.45pm (2 hours 45 minutes.
Canoe arrives at 1.45pm and Canoe leaves at 2.00pm.
Station 10: Point Lonsdale Village
Address: Parkland opposite 15 Point Lonsdale Road, Point Lonsdale 3225
Walking Circle: Wind Worx II.1000
Station Open from 1.30pm to 3.45pm
The Swan Bay to Point Lonsdale Village walk covers a distance fo 2.8 kilometres. The time for this walk is from 2.00pm to 2.35pm (35 minutes).
Canoe arrives at 2.35pm and Canoe leaves at 2.50pm.
Station 11: Ocean Grove SLSC
Address: Ocean Grove Surf Life Saving Club Reserve, Surf Beach Road, Ocean Grove 3226
Station Open from 4.00pm to 6.00pm
Walking Circle: Air, Water, Earth and Dreaming
The Point Lonsdale Village to Ocean Grove stage covers 8.5 kilometres, including 8 kilometres on soft sand. Time for this stage is 2.50pm to 5.10pm (2 hours 20 minutes)
Canoe arrives at 5.10pm and Canoe leaves at 5.25pm.
Station 12: Barwon Heads Foreshore
Address: Rotunda opposite Barwon Heads Hotel, Corner Ewing Blyth Dr and Jetty Rd, Barwon Heads 3227
Station Open from 4.00pm to 7.00pm
Walking Circle: Feather
The Ocean Grove to Barwon Heads stage covers a distance of 3 kilometres. The time of this stage is 5.25pm to 5.55pm (30 minutes).
Canoe arrives at 5.55pm.
Gathering of the Elements is the Ceremony of Completion. It takes place at the mouth of the Barwon River (at the Barwon Heads Jetty) on Saturday May 7th at 6.00pm. The Ceremony of Completion acknowledges those forces that came together to support the journey both as individuals and as a community on the Mountain to Mouth 2016 walk.